Alert archive / Texas / Red Flag Warnings in 2023

Red Flag Warning 15, NWS Midland/Odessa, TX

April 13, 202324 counties in Texas; 5 counties in New Mexico

NWS Midland/Odessa, TX issued this red flag warning at Apr 13, 2023, 2:26 PM CDT for 24 counties in Texas; 5 counties in New Mexico. It took effect at Apr 14, 2023, 1:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2023, 2:26 PM CDT (19:26 UTC)
In effect from
Apr 14, 2023, 1:00 PM CDT
Expired
Apr 14, 2023, 10:00 PM CDT
In force
9 hr
Issued by
NWS Midland/Odessa, TX
All 29 counties

Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Borden County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Presidio County, TX, Reagan County, TX, Reeves County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 67 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2432 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 13, 12:06 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 13, 12:06 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1206 PM CDT Thu Apr 13 2023

...New AVIATION...

.SHORT TERM...
(Today through Friday afternoon)
Issued at 424 AM CDT Thu Apr 13 2023

A large upper low spins along the Gulf Coast this morning while back
to the west a trough extends from ID to Srn CA.  As the trough moves
east today and tonight the Gulf low will roll east too.  This will
put the region into SW flow aloft.  Friday this trough axis will
extend down across CO and NM.

Will see another warm day today with highs in the mid to upper 80s
with 90s along the Rio Grande.  Morning lows mostly in 50s. A weak
Pacific front Friday will bring some cooling to the western zones
with highs in the 70s and 80s.

High Wind warning remains in effect tonight and Friday for the
Guadalupe and Delaware Mtns and based on the latest guidance this
event may be slow to get started. Friday looks windier.

Could see a few storms this afternoon ahead of a surface trough/
dryline that extends down across the Permian Basin and into the
Lower Trans Pecos.  Ahead of this feature a S wind will help to keep
low level moisture in the area while a dry SW wind exists behind it.
Unfortunately model qpf indicates little rainfall.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 424 AM CDT Thu Apr 13 2023

A pleasant weekend is on tap across our region with seasonal
temperatures and lighter wind speeds. On Friday night, we will see
winds diminish quickly after sunset, although a few hrs of high
winds will still be possible in the Guadalupe and Delaware
Mountains. Dry northwesterly flow is expected on the backside of
the departing upper lvl trough on Saturday. High temperatures will
top out near seasonal levels mainly in the upper 70s to lower 80s
with winds remaining largely below 15 kts. A backdoor cold front
will arrive early Sunday, bringing a breezy northeast wind through
the first half of the day. Winds will gradually shift around to
the southeast late in the day as the sfc high departs ewd. A
return to southerly flow will allow highs to still reach the mid
to upper 70s in most locations.

As we move into early next week, the eastern half of our region
should finally see an uptick in low lvl moisture, as southerly flow
persists and a modest low lvl jet develops each night. On Monday,
ridging aloft will build over the Southern Plains with highs
returning to near normal in the mid 80s. A weak shrtwv is progged to
arrive late Monday afternoon, resulting in increasing rain chances
across portions of the area. Sfc dewpoints are only expected to
increase to the mid 40s Monday afternoon however, so the chances of
any beneficial wetting rainfall looks unlikely. Southwesterly flow
aloft will increase over the region Tuesday and Wednesday, with sfc
troughing developing each afternoon. Highs will soar above normal
into the upper 80s with a few lower 90s both days. The dryline will
mix to far eastern portions of the region on Tuesday where isolated
thunderstorms will be possible. Unfortunately, the better low lvl
moisture will be shunted east of our forecast area Wednesday and
Thursday as dry southwesterly flow aloft persists.

-Salerno

&&

.AVIATION...
(18Z TAFS)
Issued at 1201 PM CDT Thu Apr 13 2023

VFR conditions will prevail next 24 hours. Return flow will be
gusty this afternoon, and forecast soundings suggest a few cu will
be possible, w/bases 6-9kft AGL. Overnight, a 40+kt LLJ will keep
winds elevated, but increasing westerlies will arrive late,
veering surface flow to west by late morning. These winds will
increase and become gusty by the end of the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               57  86  53  82 /  10   0   0   0
Carlsbad                 56  80  52  82 /   0   0   0   0
Dryden                   56  90  56  89 /   0   0   0   0
Fort Stockton            56  86  55  83 /  10   0   0   0
Guadalupe Pass           53  71  50  73 /   0   0   0   0
Hobbs                    54  79  49  78 /  10   0   0   0
Marfa                    44  78  43  77 /   0   0   0   0
Midland Intl Airport     56  83  53  81 /  10   0   0   0
Odessa                   56  83  54  82 /  10   0   0   0
Wink                     54  84  51  83 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 7 PM CDT /6 PM MDT/ this evening to 10 PM
     CDT /9 PM MDT/ Friday for Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains.

     Fire Weather Watch from Friday afternoon through Friday evening
     for Andrews-Borden-Central Brewster County-Chinati
     Mountains-Chisos Basin-Crane-Davis Mountains-Davis
     Mountains Foothills-Dawson-Eastern Culberson County-Ector-
     Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains-Howard-Loving-Lower
     Brewster County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
     Presidio Valley-Reagan-Reeves County Plains-Scurry-Terrell-
     Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

NM...High Wind Warning from 6 PM this evening to 9 PM MDT Friday for
     Guadalupe Mountains of Eddy County.

     Fire Weather Watch from Friday afternoon through Friday evening
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

&&

SHORT TERM...72
LONG TERM....24
AVIATION...44
Hazardous weather outlook, Apr 13, 2:46 AM CDT, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
246 AM CDT Thu Apr 13 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-141000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
246 AM CDT Thu Apr 13 2023 /146 AM MDT Thu Apr 13 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Warning remains in effect for the Guadalupe and Delaware
Mountains tonight.

There is a slight chance of thunderstorms this afternoon across the
Permian Basin into the Lower Trans Pecos. A few strong storms will
be possible with gusty wind... small hail... and brief rain.

A Fire Danger statement is in effect this afternoon for the Guadalupe
to Davis Mountains and adjacent plains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A High Wind Warning remains in effect for the Guadalupe and Delaware
Mountains Friday and Friday evening.

A Fire Weather Watch remains in effect Friday afternoon for all of
Southeast New Mexico and West Texas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 2:22 PM CDTWind AdvisoryMAFBrewster, Culberson, Jeff Davis, Presidio36 hr
Apr 13, 5:58 PM CDTSpecial Weather StatementMAFUpton47 min

Nearby

Red Flag Warnings in Texas, 2023Red Flag Warnings in New Mexico, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.